As Tamiflu is being widely used to beat down swine flu infection, scientists are getting more concerned about its possible side effects.
From the start it was known that Tamiflu may produce an adverse effect on children; reports said that it could cause nightmares and nausea. Therefore parents were urged not to treat their children with the drug.
Now the Medicines and Healthcare products Regulatory Agency (MHRA) warns that Tamiflu is suspected of setting conditions conducive to developing a stroke.
Although this side effect had never been mentioned in clinical test reports, the MHRA collected some evidence pointing at a possible harmful influence of the drug. So far 418 reports are in, including two cases of Tamiflu-influenced deaths and 12 cases of its adverse interaction with warfarin.
Warfarin is a blood-thinning medication. Actually it interacts with a great number of other medicines, foods and drinks. In some cases (including Tamiflu) it may significantly increase the risk of uncontrolled bleeding – the condition known as an INR rate. If the INR rate grows too high, it may bring on a hemorrhagic stroke.
A high IRN rate calls for serious treatment and may result in death.
Naturally it is regarded by the MHRA as a cause for consternation. “We have seen indications that INR rates could possibly rise due to interactions between warfarin and Tamiflu,” reports their spokesman. “However, flu-like illnesses have also been known to cause this, so at this stage it is difficult to know whether it is the interaction with Tamiflu or the underlying flu.”
Still the government has taken steps to warn physicians of the risk of stroke in cases of Tamiflu administration; the patients will be questioned about the use of blood-thinning medications before they will be prescribed Tamiflu.
Source of the image: flickr.com/photos/hisgett.